Swollen feet and ankles

Posted by raykemble @ray666, Jul 23, 2022

Hello, all!

I've been here many times before, but always with questions about my increasingly wobbly balance. While that problem remains pretty much unchanged (I'm now seeing a physiatrist), this morning I have a new question: swollen feet and ankles. Briefly, I first noticed that my left foot was puffy about two months ago, but with no pain. Since then, the swelling spread to my left ankle. Now my right foot and ankle are both swollen. But again: no pain (just the puffiness). I have talked to my PCP about this; she has advised me to cut way, way back on salt, coffee (including decaf), and sugar (that's easy for me: I don't like sugary anything); also, to drink plenty of water and get exercise. A little about me: I'm 77. I take three Rx medications: Amlodipine & Losartan for blood pressure (long since under control), and Diclofenac for arthritic knees. I and my partner eat what I would consider a healthy diet: a combo Mediterranean and DASH diet (to keep my BP in check). Does any of this sound like a situation you're facing, or have remedied? I would welcome hearing from anyone with experience with swollen feet and ankles.

Ray (@ray666)

Interested in more discussions like this? Go to the Aging Well Support Group.

Hi Ray @ray666, I've had swollen feet and ankles a couple of times. The first time was caused by gout but I also had pain with the swollen feet at the time. The most recent time a few years ago, I had swollen legs and feet that were puffy and no pain. I was diagnosed at Mayo Rochester with lymphedema and now wear compression socks that keeps the swelling under control. Here's some more information on the topic that might explain better than I can.

"Edema (or swelling) of the lower limbs is common in older adults. The most common cause (about 70%) of leg edema is due to Chronic Venous Insufficiency (CVI). Other serious causes of edema include congestive heart failure, kidney disease, and liver disease."
— Leg Swelling in Aging: What to Know & What to Do: https://betterhealthwhileaging.net/leg-swelling-in-aging/

If you haven't discussed it with your doctor yet, I think it would be worth checking.

REPLY

I’m also experiencing swollen feet. My left foot is more affected than the right one. I’m still searching for a diagnosis. I had an Echocardiogram that diagnosed a mild enlargement of the heart. I am still waiting to see the cardiologist. In the meanwhile, I bought compression socks on Amazon. It took a few tries to find the ones that were tight enough to control the swelling.

REPLY

Hi everyone, I had swollen ankles and feet when I got back from a cruise. Called my doctor, who told me this was the result of too much salt in the food. After I resumed my regular diet it went away. I do wear compression stocking at times when my legs feel achy and it seems to help. It seems that there are many things that can cause this. Always good to get to the source of the problem. This way you better able to deal with the situation. Knowledge is power is my mantra.

REPLY

One of the known side effects of amlodipine is swollen feet and ankles. I'm on it, too, for high blood pressure and by the end of the day my feet and ankles are puffy to the point of discomfort. In the morning after 8-9 hours in the prone position, I'm back to normal. Lowering the dose from 10 mg. to 7.5 mg. helped a little bit.

REPLY

@silverwoman Just started taking amlodipine and for first time had swollen feet and ankles. Thanks for sharing side effects.

REPLY
@johnbishop

Hi Ray @ray666, I've had swollen feet and ankles a couple of times. The first time was caused by gout but I also had pain with the swollen feet at the time. The most recent time a few years ago, I had swollen legs and feet that were puffy and no pain. I was diagnosed at Mayo Rochester with lymphedema and now wear compression socks that keeps the swelling under control. Here's some more information on the topic that might explain better than I can.

"Edema (or swelling) of the lower limbs is common in older adults. The most common cause (about 70%) of leg edema is due to Chronic Venous Insufficiency (CVI). Other serious causes of edema include congestive heart failure, kidney disease, and liver disease."
— Leg Swelling in Aging: What to Know & What to Do: https://betterhealthwhileaging.net/leg-swelling-in-aging/

If you haven't discussed it with your doctor yet, I think it would be worth checking.

Jump to this post

Hi, John (@johnbishop)

Thanks for your message. What I have sounds more like the second situation you describe: puffiness, but no pain. I have discussed this not only with my primary doctor but also with certain specialists I am seeing about my balance issues, chiefly because they've asked me about my feet when they notice the swelling. My podiatrist recommended I wear compression stockings, and I am, not 24 hours a day but for most of my waking hours. I have worn them for 3-4 weeks now but have yet to notice much in the way of a positive change. That is probably why my primary doctor has now asked that I be more strict about my daily salt intake, also to cut way, way back on caffeine. I am to report back to her in 1-2 weeks. It is the craziest thing: sometimes when I remove my stockings, it seems the swelling has gone down; other times. I notice no change; each time is different.

Ray (@ray666)

REPLY
@alive

I’m also experiencing swollen feet. My left foot is more affected than the right one. I’m still searching for a diagnosis. I had an Echocardiogram that diagnosed a mild enlargement of the heart. I am still waiting to see the cardiologist. In the meanwhile, I bought compression socks on Amazon. It took a few tries to find the ones that were tight enough to control the swelling.

Jump to this post

Hello, @alive

Me too! It's my left foot that shows more swelling. I am wearing compression stockings, thanks to my podiatrist who noticed my swollen foot and suggested the stockings.

Good luck with the cardiologist!

Ray (@ray666)

REPLY
@adr

Hi everyone, I had swollen ankles and feet when I got back from a cruise. Called my doctor, who told me this was the result of too much salt in the food. After I resumed my regular diet it went away. I do wear compression stocking at times when my legs feel achy and it seems to help. It seems that there are many things that can cause this. Always good to get to the source of the problem. This way you better able to deal with the situation. Knowledge is power is my mantra.

Jump to this post

Hi, @adr

That's interesting what you say about salt. My primary doc has insisted I be very strict about my salt intake. I started rereading my old DASH diet book only yesterday, and this afternoon will be shopping more wisely for no- or lo-salt foods. I'm hoping my primary's advice will do the trick.

Ray (@ray666)

REPLY
@silverwoman

One of the known side effects of amlodipine is swollen feet and ankles. I'm on it, too, for high blood pressure and by the end of the day my feet and ankles are puffy to the point of discomfort. In the morning after 8-9 hours in the prone position, I'm back to normal. Lowering the dose from 10 mg. to 7.5 mg. helped a little bit.

Jump to this post

Hello, @silverwoman & @marjou

That's VERY interesting what you say about Amlodipine! I'd not heard that before. Mime is only a 5 mg dose, which seems low by comparison; but who knows? My swelling first appeared about the time my primary prescribed the Amlodipine. I must ask her.

Ray (@ray666)

REPLY

You may wanna check with your local pharmacist. I am in medical field & a couple of your meds can cause puffiness in leg/ankle area. Just a thought . Good luck !

REPLY
Please sign in or register to post a reply.